Jeffrey Kopman Published: Sep 10, 2013, 11:46 AM EDT weather.com
A late-summer hike results in tired legs, a sweaty body and a tick bite. The feeding tick infects you with Lyme disease, but your treatment options are limited because you had an allergic reaction to penicillin as a child.
This dilemma is fairly common — about one in 10 Americans report a serious allergy to penicillin, according to a New York Times blog post from Abigail Zuger, MD. But patients and doctors might not need to be so worried.
She offers a few explanations for the high number of false penicillin allergies:
“Some people are using the word allergy imprecisely. Antibiotics can have all kinds of dreadful side effects, from diarrhea to nerve damage, but most of these are not formally considered allergies.
… A few people — or, more likely, their doctors — mix up the disease and the treatment. Syphilis and Lyme disease can sometimes dramatically worsen in the hours following effective treatment, but that isn’t a drug allergy either.
Some people may have only a mild allergy. Ampicillin in particular can cause a rash that is annoying but not dangerous.